Alert archive / Michigan / Tornado Warnings in 1999

Tornado Warning 4, NWS Detroit, MI

July 25, 1999Lenawee County, Michigan

NWS Detroit, MI issued this tornado warning at Jul 25, 1999, 12:15 AM EDT for Lenawee County, Michigan. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 1999, 12:15 AM EDT (04:15 UTC)
Expired
Jul 25, 1999, 12:50 AM EDT
In force
35 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 102 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 12:20 AM EDTThunderstorm Wind 55Weston, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1999-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1999-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1936 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDTX 250416
TORDTX
MIC091-250450-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1215 AM EDT SUN JUL 25 1999

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* TORNADO WARNING FOR...
  LENAWEE COUNTY IN SOUTHEASTERN LOWER MICHIGAN

* UNTIL 1250 AM EDT

* AT 1213 AM EDT...  NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A DEVELOPING TORNADO 11 MILES SOUTH OF ADRIAN OR 6 MILES
  WEST OF OGDEN CENT&ER... MOVING SOUTHEAST AT 35 MPH.



IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR
BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.  AVOID
WINDOWS.

GSS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Jul 24, 4:40 PM EDT, 7 hours 35 minutes earlier.

Area forecast discussion, Jul 24, 4:40 PM EDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
440 PM EDT SAT JUL 24 1999

SECOND DAY IN A ROW OF SEVERE WX WILL MEAN A LIMITED DISCUSSION
ONCE AGAIN THIS AFTERNOON. CURRENT SEVERE THUNDERSTORM ACTIVITY
OCCURRING ALONG SURFACE TROF AND AHEAD OF WELL DEFINED SHORT WAVE
DROPPING SE ACROSS NRN LOWER. ONCE AGAIN TODAY, CAP WAS ERASED EARLY
AND CAPES VIA LAPS WERE UP AROUND 4000 JOULES AHEAD OF ADVANCING
SURFACE TROF. LINE OF STORMS MOVING INTO DEEPER MOISTURE ATTM AND
PROBABLY MORE WARNINGS ON TAP BEFORE LINE CLEARS SE LOWER.

SHORT RANGE MODELS PROG A COUPLE WEAKER WAVES TO AFFECT LOWER
OVERNIGHT AS UPPER LOW MOVES SE OUT OF ONTARIO INTO QUEBEC. LOWER
LEVELS START TO DRY IN EARNEST BEHIND FIRST WAVE THIS EVENING AND
DOUBT THESE WEAKER WAVES WILL BE ABLE TO SET ANYTHING OFF OVERNIGHT.
UPPER RIDGE THEN BUILDS OVER REGION FOR SUNDAY WHICH SHOULD FINALLY
YIELD A RAIN FREE DAY. IN FACT, DOESNT APPEAR THERE WILL BE MUCH IN
THE WAY OF CLOUDS SUNDAY THANKS TO DECENT SUBSIDENCE. RIDGE WILL BE
SHORT LIVED THOUGH AS NEXT STRONG SHORT WAVE TO APPROACH REGION LATE
MONDAY. AVN SLOWER WITH THIS FEATURE AND WITH RIDGING IN PLACE AHEAD
OF SYSTEM THINK THAT THE DAYTIME HOURS OF MONDAY WILL BE DRY WITH
THINGS GOING DOWN HILL MONDAY NIGHT SO WILL HOLD OFF ON ANY FURTHER
POPS AFTER THIS EVENING UNTIL THE EXTENDED PERIOD.

MRF CONTINUES TO ADVERTISE RATHER UNSETTLED PATTERN THROUGH NEXT
WEEK WITH BROAD UPPER RIDGE ACROSS SOUTHERN HALF OF US AND CLOSED
LOW MARCHING EAST ACROSS CANADA THRU SAT. THIS MAINTAINS MODERATE
MID WNW MID LEVEL FLOW ACROSS THE NORTHERN PORTION OF THE US
INCLUDING THE GREAT LAKES REGION. A SERIES OF SHORT WAVES WILL BE
EMBEDDED IN THIS FLOW AND THE TIMING OF THESE WILL BE EVEN MORE
PROBLEMATIC THAN USUAL GIVEN STIFF MID LEVEL FLOW. MRF ALSO
CONTINUES TO ADVERTISE WEAK FRONTAL BOUNDARY TO STALL E TO W INVOF
LOWER MONDAY NIGHT/TUE AND CONTINUE THROUGH THE REMAINDER OF THE
EXTENDED PERIOD. HATE TO SHOTGUN STORMS BUT LOOKS JUSTIFIED IF THIS
SCENARIO PANS OUT. MCS DEVELOPMENT WILL LIKELY OCCUR NORTH OF
BOUNDARY EACH NIGHT AND SOME OF THIS COULD AFFECT SE LOWER.
AFTERNOON DEVELOPMENT COULD ALSO OCCUR GIVEN ADEQUATE LOWER LEVEL
MOISTURE. ONE NEGATIVE HERE IS 700MB TEMPS ARE PROGGED TO BE AROUND
10-12 WHICH MAY CAP THE AFTERNOON ACTIVITY SOME. TEMPS AT 700 WARM
UP EVEN MORE BY SAT COUPLED WITH A DROP IN 850 MOISTURE SO MAY BE
ABLE TO LEAVE THAT DAY, AT LEAST, DRY. HOWEVER, AS WE GET CLOSER AND
CLOSER TO FANTASYLAND, MRF IS INDICATING THAT A STRONGER FRONTAL
BOUNDARY WILL BE DROPPING SE ACROSS LOWER BY 00Z/SUN LIKELY
INCREASING CHANCES FOR STORMS ONCE AGAIN.

.DTX...NONE.

JW

In the hours before

Local storm report, Jul 24, 8:57 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MICHIGAN
857 PM EDT SAT JUL 24 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    KAWKAWLIN                 MI   1.00 INCH HAIL
07/24/99   BAY                            HAM RADIO OPERATOR REPORTED
                                          MARBLE TO NICKEL SIZE HAIL
                                          IN KAWKAWLIN

0300 PM    KAWKAWLIN                 MI   1.75 INCH HAIL
07/24/99   BAY                            BAY CITY STATE POLICE
                                          REPORTED GOLFBALL SIZE
                                          IN KAWKAWLIN

0300 PM                              MI   WIND DAMAGE
07/24/99   SAGINAW BAY                    BAY CITY STATE POLICE
                                          REPORTED 10 SAIL BOATS
                                          CAPSIZED ABOUT A MILE
                                          AND A HALF OFFSHORE
                                          FROM THE SAGINAW RIVER.
                                          19 PEOPLE RESCUED BY THE
                                          COAST GUARD. NO INJURIES
                                          OR DEATHS.

0319 PM    BAY CITY                  MI   1.75 INCH HAIL
07/24/99   BAY                            BAY CITY EMERGENCY OPERATIONS
                                          CENTER REPORTED GOLFBALL SIZE
                                          HAIL IN BAY CITY

0320 PM    5 E REESE                 MI   .75 INCH HAIL
07/24/99   TUSCOLA                        TUSCOLA COUNTY SHERIFF
                                          DEPARTMENT REPORTED MARBLE
                                          TO DIME SIZE HAIL

0325 PM    ZILWAUKEE                 MI   1.75 INCH HAIL
07/24/99   SAGINAW                        PUBLIC REPORTED GOLFBALL
                                          SIZE HAIL

0355 PM    BRIDGEPORT                MI   WIND DAMAGE
07/24/99   SAGINAW                        SAGINAW NEWS REPORTED
                                          SEVERAL LARGE BRANCHES
                                          BLOWN DOWN IN THE BRIDGEPORT
                                          AREA

0420 PM    DEERFIELD TWP             MI   1.00 INCH HAIL
07/24/99   LAPEER                         LAPEER COUNTY SHERIFF
                                          DEPARTMENT REPORTED QUARTER
                                          SIZE HAIL

0425 PM    CHESANING                 MI   WIND DAMAGE
07/24/99   SAGINAW                        SAGINAW COUNTY 911 REPORTED
                                          SEVERAL POWER LINES BLOWN
                                          DOWN IN THE CHESANING AREA

0433 PM    FLUSHING                  MI   .75 INCH HAIL
07/24/99   GENESEE                        GENESEE COUNTY EMERGENCY
                                          OPERATIONS CENTER REPORTED
                                          DIME SIZE HAIL IN FLUSHING

0437 PM    FLINT                     MI   .75 INCH HAIL
07/24/99   GENESEE                        PUBLIC REPORTED DIME SIZE
                                          HAIL IN FLINT

0437 PM    FLINT                     MI   1.00 INCH HAIL
07/24/99   GENESEE                        GENESEE COUNTY EMERGENCY
                                          OPERATIONS CENTER REPORTED
                                          QUARTER SIZE HAIL IN FLINT

0440 PM    FLINT TWP                 MI   60 MPH TSTM GUST
07/24/99   GENESEE                        NWS EMPLOYEE'S WIFE
                                          ESTIMATED A 60 MPH
                                          THUNDERSTORM WIND GUST AND
                                          MARBLE SIZE HAIL

0443 PM    GRAND BLANC               MI   .75 INCH HAIL
07/24/99   GENESEE                        PUBLIC REPORTED DIME SIZE
                                          HAIL IN GRAND BLANC

0445 PM    DURAND                    MI   .75 INCH HAIL
07/24/99   SHIAWASSEE                     PUBLIC REPORTED DIME SIZE
                                          HAIL IN DURAND

0445 PM                              MI   WIND DAMAGE
07/24/99   ST CLAIR                       ST CLAIR COUNTY SHERIFF
                                          DEPARTMENT REPORTED SEVERAL
                                          TREES AND POWER LINES BLOWN
                                          DOWN IN THE SOUTHERN THIRD
                                          OF THE COUNTY

0445 PM    GRAND BLANC               MI   1.00 INCH HAIL
07/24/99   GENESEE                        PUBLIC REPORTED QUARTER
                                          SIZE HAIL AT THE CORNER
                                          OF HILL AND CENTER ROADS
                                          IN GRAND BLANC

0448 PM    2 W DAVISON               MI   1.00 INCH HAIL
07/24/99   GENESEE                        PUBLIC REPORTED QUARTER
                                          SIZE HAIL

0457 PM    FENTON                    MI   60 MPH TSTM GUST
07/24/99   GENESEE                        SPOTTER ESTIMATED 60 MPH
                                          THUNDERSTORM WIND GUST
                                          AND SEVERAL LARGE TREE
                                          LIMBS BLOWN DOWN IN FENTON

0500 PM                              MI   WIND DAMAGE
07/24/99   LIVINGSTON                     DETROIT EDISON REPORTED
                                          REPORTED SOME POWER LINES
                                          BLOWN DOWN IN NORTHEAST
                                          LIVINGSTON COUNTY

0502 PM    GROVELAND TWP             MI   .75 INCH HAIL
07/24/99   OAKLAND                        OAKLAND COUNTY EMERGENCY
                                          OPERATIONS CENTER REPORTED
                                          DIME SIZE HAIL

0508 PM    CLARKSTON                 MI   WIND DAMAGE
07/24/99   OAKLAND                        OAKLAND COUNTY EMERGENCY
                                          OPERATIONS CENTER REPORTED
                                          SEVERAL TREES BLOWN DOWN

0510 PM    ROCHESTER HILLS           MI   WIND DAMAGE
07/24/99   OAKLAND                        PUBLIC REPORTED TREES AND
                                          POWER LINES DOWN IN
                                          ROCHESTER HILLS

0520 PM    SOUTHFIELD                MI   1.75 INCH HAIL
07/24/99   OAKLAND                        SOUTHFIELD POLICE REPORTED
                                          GOLFBALL SIZE HAIL

0525 PM    ST CLAIR SHORES           MI   .75 INCH HAIL
07/24/99   MACOMB                         MACOMB COUNTY EMERGENCY
                                          OPERATIONS CENTER REPORTED
                                          DIME SIZE HAIL

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 11:34 PM EDTSevere Thunderstorm WarningDTXWashtenaw46 min
Jul 24, 11:47 PM EDTSevere Thunderstorm WarningDTXLenawee63 min

Nearby

Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.